MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS CERTITUDE INTRODUCER SHEATH SET; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS CERTITUDE INTRODUCER SHEATH SET; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600IS18A
Medical Device Problem Codes Difficult to Insert (1316); Patient-Device Incompatibility (2682); Difficult to Advance (2920)
Health Effect - Clinical Code Vascular Dissection (3160)
Date of Event 04/20/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is ongoing.Device is not available for return.
 
Event or Problem Description
As reported by an edwards lifesciences field clinical specialist, difficulty inserting the sheath into the patient and a dissection in the carotid artery occurred.A planned vascular cutdown of left carotid artery was done for access.A 18fr certitude sheath experienced more resistance than usual during insertion.A 29 mm sapien 3 valve was successfully deployed in the aortic annulus.As the sheath was removed at the end of the procedure, a dissection was found in the carotid artery.The carotid artery was surgically repaired with a graft.Angiography after the surgical repair showed a dissection proximal to the graft and a clamp tissue injury distal to the graft.A covered stent was then placed to cover both proximal and distal diseased areas of carotid and graft segment.Final angiography revealed brisk carotid flow.The patient is recovering well and was discharged on post operative day 4.The field clinical specialist reported that the perceived root cause of the insertion difficulty was carotid artery lumen size and carotid artery disease.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for correction and additional information based on the device evaluation.The following sections of this report have been updated: additional code added to h.6 health effect-impact code, corrected codes in h.6 type of investigation, corrrected codes in h.6 investigation findings, corrected codes in h.6 investigation conclusions.The edwards certitude introducer sheath was not returned to edwards lifesciences for evaluation.Without the device returned for evaluation, visual inspection, functional testing and dimensional analysis were unable to be completed.Imagery was provided for review and revealed the following: patient's access vessel diameters are small (18f certitude delivery system diameter is 6mm), calcification was observed in the patient's access vessel, tortuosity is present in patient's access vessel.A device history record review (dhr) was performed and did not reveal any manufacturing nonconformance that would have contributed to this complaint event.A review of the lot history revealed no other similar returned complaints for the trend categories.The instructions for use/training manuals were reviewed for guidance/instruction involving the edwards certitude introducer sheath usage.Based on the review of the ifu/training manuals, no deficiencies were identified.A review of the risk management documentation was performed, and the reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The complaint event of difficulty inserting the sheath into the patient was unable to be confirmed as the device and no relevant imagery were provided.Per imagery review, calcification and tortuosity were present in the patient's access vessels.In addition, the vessel diameters appear to be a constrained access for insertion of the sheath.Access of the carotid artery is not indicated for use with the certitude delivery system, which may have resulted in the observed difficulties introducing the sheath in the carotid vasculature.Per the training manual, access should be "free of excessive calcification and at a location that will allow sufficient sheath depth and proper balloon deployment" and should "allow the sheath to be placed in a straight line to the annulus".It is likely these criteria were not met for the transcarotid case, the rigid shaft body of the certitude sheath is not designed for trackability through a tight or tortuous vessel.As such, available information suggests that patient factors (calcification, tortuosity, constrained access vessel) and/or procedural factors (off-label use) may have contributed to the complaint event.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.No ifu/labeling/training manual inadequacies were identified.Therefore, no corrective or preventative action nor product risk assessment is required at this time.

Brand Name
EDWARDS CERTITUDE INTRODUCER SHEATH SET
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key16896194
Report Number2015691-2023-12873
Device Sequence Number20414623
Product Code NPT
UDI-Device Identifier00690103194173
UDI-Public(01)00690103194173(17)240117(10)64129935
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/22/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/17/2024
Device Model Number9600IS18A
Device Catalogue Number9600IS18A
Device Lot Number64129935
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/20/2023
Supplement Date Received by Manufacturer06/21/2023
Initial Report FDA Received Date05/09/2023
Supplement Report FDA Received Date06/22/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/20/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age81 YR
Patient SexFemale
Patient Weight64 KG